Niacin Doesn't Reduce Heart Problems: Study
Talk with your doctor about whether or not you should keep taking it, expert advises
By Dennis Thompson
WEDNESDAY, July 16, 2014 (HealthDay News) -- Niacin, a commonly used cholesterol treatment, doesn't reduce the risk of heart attack or stroke in people with hardened arteries. What's more, the drug appears to have dangerous side effects, including a potential increased risk of death, according to new research.
A large-scale clinical trial found that although niacin slightly improved levels of "good" HDL cholesterol, it didn't seem to benefit cardiovascular health, reports the study in the July 17 issue of the New England Journal of Medicine.
At the same time, niacin increased the risk of serious side effects in patients "enough to get people into hospital, typically," said senior study author Jane Armitage, a professor of clinical trials and epidemiology at the University of Oxford in England.
The author of an accompanying journal editorial, Dr. Donald Lloyd-Jones, added that "people taking niacin need to have a conversation with their doctor sooner rather than later to see whether it is appropriate to continue taking it and whether there are reasonable alternatives." Lloyd-Jones is chief of preventive medicine at Northwestern University Feinberg School of Medicine and Northwestern Memorial Hospital in Chicago.
Side effects included a 55 percent increase in loss of blood sugar control among diabetics, and a 32 percent increase in new diabetes diagnoses, researchers found. Patients also suffered excess bleeding and infections, diarrhea, gout, skin-related effects and liver problems.
"I don't think we're now in any doubt these are problems associated with niacin use," Armitage said. "This is a drug that has been available for 50 years for treating cholesterol, and it has taken a large study like this to reveal the impact of the side effects."
The clinical trial also associated niacin with a 9 percent increase in death among patients, which was not a statistically significant finding but nevertheless raises concern, according to Lloyd-Jones.
"That, for me, is the deal breaker," he said. "This trial suggests that for every 200 patients we put on niacin, there may be one excess death related to the drug. That suggests to me this is a drug that should not be in general use for most patients."